Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Patients with β thalassaemia major are dependent upon regular blood transfusions, and consequently are subjected to a large iron load. Accumulation of excess iron leads to heart failure. Iron chelation therapy can delay this process, but compliance is commonly poor. Severe cardiac failure in iron overloaded patients with β thalassaemia major has previously been reported as being invariably fatal.
A 21 year old man with β thalassaemia major was admitted with breathlessness. Examination revealed tachycardia, hypotension, and tachypnoea. He had a third heart sound, ankle oedema, raised venous pressure, smooth hepatomegaly, and dullness at the right base. Chest x ray showed cardiomegaly and a right pleural effusion. Ferritin was notably elevated (> 5000 μg/l). ECG showed sinus tachycardia. An echocardiogram (below left) showed severe left ventricular impairment (ejection fraction < 20%).
Despite diuretics the patient continued to decline. Inotrope and high dose desferroxiamine (70 mg/kg/day) intravenous infusions were initiated. He showed clinical improvement, inotropes were withdrawn after nine days, and he was eventually discharged home on oral frusemide (furosemide), spironolactone, ramipril, and chelation therapy (subcutaneous desferrioxamine and oral deferiprone).
Four months post-presentation he underwent cardiac T2* magnetic resonance imaging, which showed severe iron overload (cardiac T2* 9.1 ms; normal range 20–83 ms). After three months his cardiac T2* improved marginally (9.7 ms), and his ejection improved to within the normal range (57%, below right).
This case demonstrates that patients with severe cardiac failure caused by transfusional iron overload should receive full treatment including inotropic support since recovery is possible. High dose chelation therapy probably contributes to this improvement.